Bruising is a given after filler injections, but is it normal to have multiple tiny cuts in the skin at injection site? (Photo)

I had 2 syringes of Juvederm Volift injected in my nasolabial folds 48 hrs. ago. I am especially unhappy w/the result, which is subtle, and the fact that the needle cut my face at the injection site. I am very concerned that these tiny cuts will scar. Please take a look at my pics - has anyone experienced this before?

Last edited by thecowgirl on September 16, 2015

Doctor Answers 6

Cuts and bruises after fillers injection

Dear thecowgirl,

Thank you for your clinical post and photographs. It’s very common to have bruising after soft tissue filler injections, less commonly when microcannulas are used as they don't have any sharp edges and are a very safe way to inject soft tissue fillers. If sharp needles are used to get more superficially in the dermis then bruising would be more common and occasionally, if intradermal injections are then too close to the superficial parts of the skin, raised areas can occur. It appears to me like you do not have cuts, but superficial intradermal injections that are given a defect quality to the skin. Generally, this will resolve over the next 2-3 days and if it does not best to visit your injection physician or medical director of the skin vitality centres to get some Hyaluronidase injected in the area. Hyaluronidase is a dissolvent or antidote enzyme sugar gel injections that can take away the superficial intradermal product.

I hope this information has been of some assistance and best of luck.

For more information, please review the link below.

R. Stephen Mulholland, M.D.
Certified Plastic Surgeon
Yorkville, Toronto


Toronto Plastic Surgeon
4.6 out of 5 stars 82 reviews

Possibly needle injury?

Very unusual, was needle or cannula used? In this area most of us would use a cannula, as this is a blunt instrument. If a needle was used, it may have gone too superficially, or if multiple needle tracking was performed. Regardless, you should see a specialist to help prevent any further complications. 

All the best

Dr Davin Lim 
Laser and aesthetic dermatologist
BRISBANE, Australia

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 60 reviews

Bruising after Fillers

Bruising is a common occurrence after fillers but "cuts" are not.  I am not sure if the needle used made these cuts.  I would recommend that you consult a board certified dermatologist with a great deal of experience with fillers for the best cosmetic results.

Fillers and Bruising and Cuts

It is  common risk to have bruising or injection site irritation, but it is not normal to have "cuts" and I use cannulas for many injections which make my injections painless and rarely bruise.  My suggestion is to see an expert for treatment in the future.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Linear cuts in skin after filler

I have no idea what those are from. I guess it is possible that the needle was placed too superficially and acted as a scalpel instead of a needle. They should probably do fine. I wouldn't go back to this facility. I use cannulas for fillers so there is minimal risks and bruising.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Side effects after filler injections

Firstly, bruising after fillers is not a given, nor is significant pain. If you're treated by someone with extensive medical & anatomical knowledge such as a dermatologist, you are likely to have a fairly painless and unbruised experience in most cases, although ofcourse a bruise is possible. The marks you have are peculiar and not a normal part of a cosmetic experience, certainly not in the trained hands of a professional.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
4.9 out of 5 stars 44 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.